Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 41, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 10, 1997, 7:35 PM CDT for Garfield County, Kingfisher County, Oklahoma. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 10, 1997, 7:35 PM CDT (00:35 UTC)
- Expired
- Apr 10, 1997, 8:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Garfield County, OK, Kingfisher County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 7:45 PM CDT | Hail 0.75 | Dover, OK | Three-quater inch hail covered the ground on Hwy 81. |
| Apr 10, 8:20 PM CDT | Hail 0.88 | Covington, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
260
WUUS1 KOKC 110037 RRA
SVROKC
OKC073-047-110115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT THU APR 10 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
NORTHERN KINGFISHER
IN NORTHWESTERN OKLAHOMA
GARFIELD
INCLUDING THE FOLLOWING LOCATIONS
COVINGTON...DOVER AND HENNESSEY
AT 735 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
OVER DOVER MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF HALF
DOLLARS IS POSSIBLE WITH THIS STORM.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3592 9786 3594 9807 3642 9776 3639 9745
3619 9765What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:33 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Apr 10, 2:33 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 220 PM CDT THU APR 10 1997 SHOWERS HAVE FORMED ALONG THE SURFACE FRONT WHICH IS ALREADY MOVING SLOWLY SOUTHEAST ACROSS THE NORTHERN TEXAS PANHANDLE AND NORTHWEST OKLAHOMA. MUCH COLDER TEMPERATURES IN THE 30S ARE STARTING TO MOVE INTO THAT PART OF THE STATE. THROUGH THE EVENING THE FRONT WILL MOVE SLOWLY SOUTHEAST, BUT THE BEST UPWARD SUPPORT FOR THUNDERSTORMS WILL COME CLOSER TO MIDNIGHT IN NORTHERN AND WESTERN OKLAHOMA AS THE UPPER SYSTEM APPROACHES. ADDITIONALLY, WITH THE RIGHT EXIT REGION OF A JET TO OUR NORTH AND THE LEFT ENTRANCE REGION OF A JET STREAK EXPECTED TO MOVE AROUND THE BASE OF THE TROUGH ACROSS SOUTHERN NEW MEXICO LATE THIS EVENING, SHOWERS AND STORMS SHOULD BECOME MORE WIDESPREAD AFTER MIDNIGHT. A SQUALL LINE IS LIKELY TO DEVELOP IN CENTRAL OKLAHOMA WITH THE PASSAGE OF THE FRONT -- EXPECTED TO REACH THE OKLAHOMA CITY AREA BETWEEN 4 AND 7 AM. BEHIND THE FRONT, LIGHT RAIN WILL CHANGE TO SLEET AND THEN SNOW ACROSS NORTHWEST OKLAHOMA EARLY FRIDAY MORNING AND WILL MIX WITH SLEET OR SNOW IN THE NORTH CENTRAL. POST FRONTAL PRECIPITATION ACROSS WEST CENTRAL AND CENTRAL OKLAHOMA MAY BE A RAIN/SLEET MIX THROUGH THE EARLY AFTERNOON, ALTHOUGH EXPECTED TO BE RATHER LIGHT. SKIES MAY BE SLOW TO CLEAR SATURDAY AS THE UPPER SYSTEM MOVES EAST THROUGH THE CENTRAL PLAINS. TEMPERATURES WILL SLOWLY FALL THROUGH THE DAY FRIDAY BEHIND THE FRONT WITH AFTERNOON READINGS LIKELY BELOW FREEZING IN NORTHERN OKLAHOMA. MANY AREAS WILL SEE 20S SATURDAY NIGHT AS THE SURFACE PRESSURE RIDGE MOVES INTO THE STATE. FCSTID = 9 OKC 40 42 31 42 / 100 70 20 0 HBR 39 41 29 43 / 90 60 10 0 SPS 44 44 34 47 / 80 40 10 0 GAG 30 30 25 37 / 90 60 0 0 PNC 34 34 26 39 / 100 80 20 0 DUA 55 60 38 48 / 70 100 30 0 .OKC... OK...NONE. TX...NONE. WR
In the hours before
Special weather statement, Apr 10, 3:39 PM CDT, 3 hours 56 minutes before
OKZ004>013-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT THU APR 10 1997 ...LIGHT SNOW IS LIKELY ACROSS NORTHWEST OKLAHOMA FROM LATE TONIGHT THROUGH FRIDAY MORNING... AN UNSEASONABLY COLD AIRMASS WILL MOVE INTO NORTHERN OKLAHOMA LATER THIS EVENING DROPPING TEMPERATURES INTO THE 20S BY SUNRISE FRIDAY. A STORM SYSTEM OVER THE CENTRAL ROCKIES WILL MOVE EAST LATE TONIGHT BRINGING RAIN SHOWERS THIS EVENING THEN A MIXTURE OF SLEET AND SNOW TO NORTHWEST OKLAHOMA. COLD AIR BEHIND THE FRONT WILL BE SUFFICIENT TO CHANGE THE PRECIPITATION TO ALL SNOW GENERALLY NORTH OF A SHATTUCK TO MEDFORD LINE ON FRIDAY MORNING. ALTHOUGH PRECIPITATION WILL BE DIMINISHING BEHIN6D THE FRONT...SOME LOCATIONS IN THE NORTHWEST COULD RECEIVE UP TO TWO INCHES OF SNOW BY EARLY AFTERNOON FRIDAY. NORTH CENTRAL OKLAHOMA WILL LIKELY RECEIVE A MIXTURE OF SLEET AND SNOW WITH LITTLE ACCUMULATION BEFORE ENDING MIDDAY FRIDAY. WR
Special weather statement, Apr 10, 3:45 PM CDT, 3 hours 50 minutes before
OKZ004>013-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT THU APR 10 1997 ...LIGHT SNOW IS LIKELY ACROSS NORTHWEST OKLAHOMA FROM LATE TONIGHT THROUGH FRIDAY MORNING... AN UNSEASONABLY COLD AIRMASS WILL MOVE INTO NORTHERN OKLAHOMA LATER THIS EVENING DROPPING TEMPERATURES INTO THE 20S BY SUNRISE FRIDAY. A STORM SYSTEM OVER THE CENTRAL ROCKIES WILL MOVE EAST LATE TONIGHT BRINGING RAIN SHOWERS THIS EVENING THEN A MIXTURE OF SLEET AND SNOW TO NORTHWEST OKLAHOMA. COLD AIR BEHIND THE FRONT WILL BE SUFFICIENT TO CHANGE THE PRECIPITATION TO ALL SNOW GENERALLY NORTH OF A SHATTUCK TO MEDFORD LINE ON FRIDAY MORNING. ALTHOUGH PRECIPITATION WILL BE DIMINISHING BEHIND THE FRONT...SOME LOCATIONS IN THE NORTHWEST COULD RECEIVE UP TO TWO INCHES OF SNOW BY EARLY AFTERNOON FRIDAY. NORTH CENTRAL OKLAHOMA WILL LIKELY RECEIVE A MIXTURE OF SLEET AND SNOW WITH LITTLE ACCUMULATION BEFORE ENDING MIDDAY FRIDAY. WR
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.